Texas, 2017

Hail and Damaging Wind in Texas, January 2, 2017

January 2, 2017 · NWS EWX · 2 events in 1 county or zone

A cold front moved through South Central Texas and generated thunderstorms. One of these storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and generated thunderstorms. One of these storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 2, 5:49 AM CST, 1 minute earlier.

Area forecast discussion, Jan 2, 5:49 AM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
549 AM CST Mon Jan 2 2017

.UPDATE...
Cancelled western portion of the Severe Thunderstorm Watch for
Gillespie, Blanco, Llano, and Burnet counties as the line has
cleared to the east. Re-configured pops during the 12Z-15Z time
frame to account for slightly slower progression of the line to
the east from what was issued in the previous package. No change
to the previous thinking on severe threat.

&&

.PREV DISCUSSION... /ISSUED 524 AM CST Mon Jan 2 2017/

UPDATE...
12Z Aviation Update Below.

AVIATION...
Line of TSRAs currently along the I-35 corridor and will impact
AUS through 1330Z and near SAT through 1230Z. Gusty winds around
25-30 kts and small hail are possible within the line of the
storms. The storms could intensify as they move farther east of
I-35 during the morning hours. Otherwise, IFR to MVFR conditions
within and ahead of the line of storms. Behind the line of
storms, W to NW winds around 10 kts and VFR conditions under
clear skies through the remainder of the day and night.

PREV DISCUSSION... /ISSUED 220 AM CST Mon Jan 2 2017/

SHORT TERM (Today through Tuesday)...
A Severe Thunderstorm Watch has been issued for portions of the
northern and eastern CWA. The best chance of severe storms will
be along and north of a Fredericksburg to San Marcos to La Grange
line, including the Austin metro area. Less certainty now exists
south of this line, where POPs have been scaled back.

The upper level trough is is lifting east-northeast out of West
Texas and the Big Bend. The greatest upper level forcing will
skirt through the northern half of the CWA. Large MUCAPE values
exist and this will support a primary risk of elevated storms
producing large hail when combined with the forcing and over
50 kts of effective bulk shear. Should the storms become more
surface based across the eastern CWA, where there are mid to
upper 60 deg dew points, there is the potential for a secondary
threat of damaging wind gusts and an isolated tornado. There is
still some uncertainty as to whether the CAP erodes, with aircraft
sounding data out of AUS still showing a stout cap.

The storms should exit quickly east this morning, clearing the
eastern counties by 9 AM. Clearing and a dry westerly wind will
develop behind a Pacific cold front, leading to high temperatures
well into the 70s. An elevated fire danger may occur with cured
fuels across the western CWA, where little to no rain falls, RH
values drop below 30 percent and wind gusts to around 15 mph.

In addition, areas of fog have developed across the central and
eastern CWA where the 60 degree dew points have surged back north.
There is dense fog occurring near the edge of the escarpment
across Bexar and Comal counties, but this should improve as the
Pacific front moves through the area around or shortly before
sunrise.

Dry and warm conditions on Tuesday ahead a stronger cold front.
Highs Tuesday into the mid to upper 70s, with even a few low 80s
possible across far southern areas of the CWA.

LONG TERM (Tuesday Night through Sunday)...
An increasing cold trend will develop Tuesday night through the
end of the week as a longwave trough develops over the northern
and eastern half of the country. This will allow modified Arctic
air to spill south in a series of reinforcing rounds. The first
front cold front will arrive into the area Tuesday night. It should
continue to stressed that lower than normal confidence still
exists with respect to temperatures, with a rather large spread
observed in both the high and low temperatures Wed-Sat in GFS and
ECMWF ensemble members. Run to run consistency has been an issue
with the GFS. This is resulting in big discrepancies on when a
secondary surge may arrive late Thursday through Saturday. A
blended solution is currently forecast with temperatures, with
adjustments still likely in future forecasts. Should the ECMWF
verify temperatures may need to be trended much colder Friday into
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  49  75  41  53 / 100   0   0   0   0
Austin Bergstrom Intl Airport  76  46  74  41  54 / 100   0   0   0   0
New Braunfels Muni Airport     77  47  76  43  56 /  60   0   0   0   0
Burnet Muni Airport            73  46  72  37  50 /  30   0   0   0   0
Del Rio Intl Airport           74  45  74  45  62 /   0   0   0   0   0
Georgetown Muni Airport        74  47  72  38  51 /  90   0   0   0   0
Hondo Muni Airport             75  45  78  43  61 /   0   0   0   0   0
San Marcos Muni Airport        77  47  75  42  54 / 100   0   0   0   0
La Grange - Fayette Regional   76  48  74  44  55 / 100   0   0   0  -
San Antonio Intl Airport       77  48  77  43  58 /  -    0   0   0   0
Stinson Muni Airport           77  46  78  45  58 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Runyen
Hazardous weather outlook, Jan 2, 5:26 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CST MON JAN 2 2017

TXZ171>173-183>194-202>209-217>225-228-031130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTH
CENTRAL TEXAS THROUGH 9 AM THIS MORNING.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS WILL CONTINUE THROUGH MID MORNING. THESE
SHOWERS AND STORMS ARE EXPECTED TO CONTINUE EAST AND MOVE OUT OF
THE SOUTH CENTRAL TEXAS AREA BY 9 AM THIS MORNING. AFTERWARDS...NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE TONIGHT.

TB3

In the hours before

Special weather statement, Jan 2, 5:00 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 AM CST MON JAN 2 2017

TXZ173-192>194-021130-
Williamson TX-Travis TX-Lee TX-Bastrop TX-
500 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...
SOUTHEASTERN TRAVIS...SOUTHEASTERN WILLIAMSON AND NORTHWESTERN LEE
COUNTIES UNTIL 530 AM CST...

At 459 AM CST, Doppler radar was tracking a strong thunderstorm near
Wyldwood, or 10 miles east of Austin Bergstrom Int Ap, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elgin, Wyldwood, Camp Swift, Webberville, Blue, Beyarsville, Knobb
Springs, McDade, Cedar Hills and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.

LAT...LON 3053 9718 3046 9715 3048 9712 3041 9704
      3006 9745 3020 9762 3060 9726
TIME...MOT...LOC 1059Z 225DEG 39KT 3022 9749

LJH
Special weather statement, Jan 2, 5:14 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 AM CST MON JAN 2 2017

TXZ205-206-021145-
Bexar TX-Comal TX-
514 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEXAR AND CENTRAL
COMAL COUNTIES UNTIL 545 AM CST...

At 513 AM CST, Doppler radar was tracking a strong thunderstorm near
Fair Oaks Ranch, or 11 miles southeast of Boerne, moving northeast at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Canyon Lake Dam, Fair Oaks Ranch, Canyon Lake, Bulverde,
Shavano Park, Timberwood Park, Fischer, The Dominion, Spring Branch,
Leon Springs, Cross Mountain, Anhalt, Specht Store, Sattler, Scenic
Oaks and Startzville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.

LAT...LON 2985 9813 2958 9858 2974 9870 2974 9866
      2975 9866 2975 9864 3002 9832
TIME...MOT...LOC 1113Z 232DEG 26KT 2972 9857

LJH
Special weather statement, Jan 2, 5:26 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
526 AM CST MON JAN 2 2017

TXZ193-194-021200-
Lee TX-Bastrop TX-
526 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND NORTHERN
LEE COUNTIES UNTIL 600 AM CST...

At 524 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Paige, or 10 miles east of Elgin, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lexington, Fedor, Dime Box, Tanglewood, Blue, Knobb Springs, Lincoln,
McDade, Old Dime Box, Leo and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.

LAT...LON 3019 9724 3036 9733 3055 9697 3054 9692
      3049 9690 3048 9691 3046 9690 3046 9688
      3043 9687 3043 9685 3039 9679 3034 9676
TIME...MOT...LOC 1124Z 245DEG 35KT 3031 9721

LJH
Local storm report, Jan 2, 5:28 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             BLANCO                  30.10N  98.42W
01/02/2017  E0.25 INCH       BLANCO             TX   STORM CHASER

            APPROXIMATELY PEA SIZE HAIL REPORTED

&&

EVENT NUMBER EWX1700001

SBS
Local storm report, Jan 2, 5:39 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             TIMBERWOOD PARK         29.71N  98.48W
01/02/2017  E0.25 INCH       BEXAR              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER EWX1700002

SBS
Local storm report, Jan 2, 5:43 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             BULVERDE                29.74N  98.45W
01/02/2017  E0.50 INCH       COMAL              TX   PUBLIC

            PEA TO MARBLE SIZE WAS REPORTED

&&

EVENT NUMBER EWX1700003

SBS

The radar

The Ft Hood radar (KGRK), 41 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
January 2, 5:50 AM CST
Where
Lee County, 4.56 mi NE of Blue
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.450, -97.100

Thunderstorm Wind, Lee

When
January 2, 12:00 PM CST
Where
Lee County, 2 mi E of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
30.420, -96.966

A thunderstorm produced wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666782, 666784.